Alert archive / West Virginia / Flash Flood Warnings in 2006
Flash Flood Warning 20, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 18, 2006, 7:46 PM EDT for Randolph County, West Virginia. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2006, 7:46 PM EDT (23:46 UTC)
- Expired
- Jul 18, 2006, 9:45 PM EDT
- In force
- 119 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Randolph County, WV
The radar
The Charleston,WV radar (KRLX), 185 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 1599 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRLX 182346 FFWRLX WVC083-190145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 746 PM EDT TUE JUL 18 2006 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WARNING FOR... RANDOLPH COUNTY IN WEST VIRGINIA * UNTIL 945 PM EDT * AT 731 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR A STRONG THUNDERSTORM WITH HEAVY RAIN NEARLY STATIONARY OVER THE WARNED AREA. * STREAM AFFECTED BUT NOT LIMITED TO STALNAKER RUN AND ELKINS RIVER. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3885 7980 3873 7978 3876 7954 3888 7953 $$
1 follow-up statement
000 WGUS71 KRLX 190130 FFSRLX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 929 PM EDT TUE JUL 18 2006 WVC083-190139- RANDOLPH WV- 929 PM EDT TUE JUL 18 2006 ...THE FLASH FLOOD WARNING FOR RANDOLPH COUNTY... IS CANCELLED... THE FLASH FLOOD WARNING HAS BEEN CANCELLED AS HEAVY RAIN HAS DIMINISHED CONSIDERABLE. HOWEVER...EXCESS RUNOFF MAY ALLOW STREAMS AND CREEKS TO RISE A LITTLE BEFORE THEY START TO RECEDE. LAT...LON 3885 7980 3873 7978 3876 7954 3888 7953 $$ 08
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 7:00 PM EDT, 46 minutes earlier.
Area forecast discussion, Jul 18, 7:00 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 700 PM EDT TUE JUL 18 2006 .SHORT TERM /REST OF TONIGHT/... SENT AN UPDATE OUT A COUPLE OF HOURS AGO...TO INCREASE POPS ACROSS THE NORTHERN AND WESTERN COUNTIES. OTHERWISE...AFTER A QUICK LOOK AT OVERNIGHT TEMPS...THEY STILL LOOK REASONABLE. && .AVIATION... VFR EARLY THIS EVENING...DROPPING TO MVFR AND IFR WITH ANY THUNDERSTORMS SWINGING ACROSS. FOG SHOULD DROP SITES TO IFR OVERNIGHT...AT LEAST AT THE PRIME LOCATIONS...AND WHERE COPIOUS AMOUNTS OF PRECIPITATION FELL LATE THIS AFTERNOON. && .PREV DISCUSSION... /ISSUED 319 PM EDT TUE JUL 18 2006/ SHORT TERM /REST OF TODAY THROUGH WEDNESDAY NIGHT/... MODELS IN REASONABLE AGREEMENT WITH BRINGING FRONT DOWN INTO THE FAR NORTH THIS AFTERNOON...THEN CRAWLING TO CENTRAL SECTIONS BEFORE DISSIPATING WEDNESDAY MORNING. ENOUGH SUPPORT FOR SCATTERED STORMS WITH THE FRONT ACROSS THE NORTH LATE THIS AFTERNOON AND EARLY TONIGHT. CORFIDI VECTORS AND FLOW ALOFT WILL MOSTLY CONFINE STORM ACTIVITY CLOSE TO THE FRONT...SO THAT THE SOUTHERN HALF OF THE CWA WILL BE MOSTLY PRECIP FREE. NOT MUCH COOLING AT ALL BEHIND THE FRONT...REALLY MORE OF A WIND SHIFT TO THE NORTH AND NORTHEAST. HIGH STAYS NORTH ACROSS THE GREAT LAKES AND MOVES INTO NEW ENGLAND BY WEDNESDAY...SO THAT FLOW QUICKLY BECOMES SOUTHEAST ON WEDNESDAY WITH THE HEAT AND HUMIDITY REMAINING IN PLACE. NOT SO HOT WEDNESDAY... THOUGH...AS 850MB TEMPS COOL SLIGHTLY...BUT STILL AROUND 90 FOR A HIGH. NOT LOOKING FOR MUCH CONVECTION WEDNESDAY...EXCEPT IN THE MOUNTAINS WHERE A BIT OF UPSLOPE MAY HELP. TEMP GUIDANCE AMONG MODELS CLOSE. LONG TERM /THURSDAY THROUGH MONDAY/... THURSDAY WILL BE FAIRLY QUIET OVERALL. MODELS AGREE THAT SHORTWAVE SYSTEM SHOULD SLIP BY TO OUR NORTH...WITH SURFACE BOUNDARY REMAINING THERE AS WELL. KEPT POPS DRY DURING THE DAY AS A RESULT. CURRENT THINKING IS THAT DEVELOPING TROPICAL SYSTEM OFF OF THE NORTH CAROLINA COAST WILL REMAIN OFFSHORE...AND THUS NOT AFFECT OUR SENSIBLE WEATHER TO ANY GREAT DEGREE. AT THIS TIME...IT APPEARS THE EFFECTS WILL BE LIMITED TO BLOWOFF MID/HI CLOUDS AND LIGHT NORTHEAST WINDS. FRONTAL BOUNDARY SINK SOUTH THURSDAY NIGHT AND FRIDAY...STALLING OUT ACROSS THE AREA UNTIL A SURFACE WAVE POSSIBLE SHUNTS THE FRONT SOUTH OVER THE WEEKEND. H850 FLOW INTO THE FRONT DOES NOT LOOK IDEAL...AND LOW LEVEL FLOW MAY BE ENOUGH TO KEEP STORMS MOVING. SO...ANY WATER THREAT WOULD BE FROM TRAINING THUNDERSTORMS ALONG BOUNDARY...WHICH OF COURSE ARE HARD TO PINPOINT THIS FAR OUT. HPC SOLUTION FOR EXTENDED PERIOD...BASED HEAVILY ON THE ECMWF... SUGGESTS THAT REGION MAY BE SANDWICHED BETWEEN FRONTS SUNDAY THROUGH TUESDAY...WITH LITTLE SUPPORT FOR ORGANIZED PRECIPITATION. KEPT POPS SLIGHT CHANCE OR LOWER BEYOND SUNDAY NIGHT WITH ANY RAIN COMING MOSTLY FROM TYPICAL DIURNAL POPUP STORMS. MEX/ENSEMBLE NUMBERS AGREE WELL WITH HPC AND ACCEPTED THEM WITH VERY MINOR MODIFICATION. PREV DISCUSSION... /ISSUED 155 PM EDT TUE JUL 18 2006/ AVIATION... WEAK FRONTAL SYSTEM WILL DROP SOUTHWARD INTO THE NORTHERN PORTION OF THE CWA BY THIS EVENING...THEN SLOWLY DISSIPATE ACROSS CENTRAL SECTIONS OVERNIGHT. SCATTERED CONVECTION WILL ACCOMPANY THE FRONT THIS AFTERNOON INTO TONIGHT MAINLY ACROSS THE NORTH...BUT NOT CONCENTRATED ENOUGH TO INCLUDE IN TAFS...OTHER THAN CB MENTION IN CLOUDS. OTHERWISE FOR THIS AFTERNOON OUTSIDE CONVECTION...GENERALLY VFR WITH SCT CU AND SCT-BKN MID CLOUDS ACROSS THE NORTH. FOR TONIGHT...CONTINUED GENERALLY VFR WITH SCT-BKN MID CLOUDS MAINLY NORTHERN HALF. SOME MVFR FOG MAINLY AT CRW AND EKN AFTER 06Z. AFTER 12Z WEDNESDAY...VFR WITH MAINLY SCT CU. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...KF AVIATION...KF
Hazardous weather outlook, Jul 18, 4:55 AM EDT, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 455 AM EDT TUE JUL 18 2006 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-190900- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN- WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE- CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 455 AM EDT TUE JUL 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 18, 3:25 PM EDT, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 325 PM EDT TUE JUL 18 2006 WVZ046-182000- POCAHONTAS- 325 PM EDT TUE JUL 18 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 325 PM EDT...SHOWERS AND THUNDERSTORMS WERE DRIFTING NORTHEAST THROUGH THE UPPER GREENBRIER VALLEY NEAR SNOWSHOE... MARLINTON... CASS...GREENBANK...DURBIN...AND BARTOW. SMALL HAIL...GUSTY WINDS...AND LOCALIZED DOWNPOURS OF A HALF INCH OF RAIN IN 15 MINUTES ARE POSSIBLE ACROSS PORTIONS OF NORTHERN AND CENTRAL POCAHONTAS COUNTY THROUGH 4:30 PM. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN POOR DRAINAGE AREAS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Special weather statement, Jul 18, 5:10 PM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 510 PM EDT TUE JUL 18 2006 WVZ047-182145- RANDOLPH- 510 PM EDT TUE JUL 18 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST CENTRAL RANDOLPH COUNTY...OR ABOUT 14 MILES SOUTHEAST OF ELKINS...MOVING EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE HARMAN. EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 10
Special weather statement, Jul 18, 6:18 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 618 PM EDT TUE JUL 18 2006 WVZ035-036-182245- FAYETTE-RALEIGH- 618 PM EDT TUE JUL 18 2006 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BECKLEY...MOVING NORTH AT 5 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE DRY CREEK...STANAFORD...SHADY SPRING...PROSPERITY...PINEY VIEW AND MACARTHUR. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 10
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 5:33 PM EDT | Flash Flood Warning | RLX | Randolph | 117 min |
| Jul 18, 6:08 PM EDT | Severe Thunderstorm Warning | RLX | Randolph | 37 min |
Nearby
Flash Flood Warnings in West Virginia, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.